Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 179, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 20, 2000, 2:48 PM CDT for Choctaw County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 2:48 PM CDT (19:48 UTC)
- Expired
- Jul 20, 2000, 3:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:00 PM CDT | Thunderstorm Wind 65 E | Gilbertown, AL | High thunderstorm winds downed trees southwest of the community and also peeled sections off the roof of a barn. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3314 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 201949 SVRMOB ALC023-202015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 248 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN ALABAMA * UNTIL 315 PM CDT * AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BUTLER...OR ABOUT 25 MILES EAST OF QUITMAN...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WAS DRIFTING EAST. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TOi THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:10 AM CDT, 11 hours 38 minutes earlier.
Area forecast discussion, Jul 20, 3:10 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CDT THU JUL 20 2000
WEAK SURFACE FRONT ACROSS NRN MS-AL WILL SLOWLY SAG SOUTHWARD AND
STALL ACROSS THE AREA TODAY. THIS ALONG WITH THE SEA BREEZE SHOULD
PROVIDE THE FOCUS NEEDED FOR SCATTERED AFTN-EVNG TSTMS TODAY-SAT.
ALTHO MODELS SHOW LITTLE UPPER SUPPORT TODAY...OTHER THAN SOME WEAK
DIVERGENCE FROM UPPER RIDGE CENTERED OVER E TX...EXPECT AMPLE
INSTABILITIES...MOISTURE (3000+ CAPES AND NEAR 2.0 INCH PW'S) AND
CONTINUED HOT 100+ DEGREE AFTN TEMPS TO BE PLENTY FOR SCATTERED
DEVELPMENT ALONG OUTFLOWS AND PREVIOUS MENTIONED BNDRYS. RAIN
CHANCES WILL LIKELY INCREASE INTO THE WEEKEND AS SERIES OF SHORT
WAVES CARVE OUT A CUT OFF LOW OVER THE EXTREME NE WITH THE UPPER
RIDGE RETROGRADING WWD IN RESPONSE. THIS WILL ALLOW A SERIES OF
WEAK DISTURBANCES EMBEDDED IN THE NW FLOW TO INTERACT WITH A WEAK
FRONTAL BNDRY ACROSS THE AREA SAT-SUN. THE FRONT IS PROGD TO
FINALLY PUSH OFF THE COAST LATE SUN-EARLY MON TIME FRAME. AFTN
HIGHS ARE EXPECTED TO COOL SLIGHTLY INTO THE WEEKEND AS THE UPPER
RIDGE SLIPS WWD...BUT BELIEVE FAN HIGHS SAT ARE TOO COOL AND ACTUAL
NUMBERS WILL LIKELY BE SOMEWHERE BETWEEN FAN AND PERSISTENCE.
WILL ISSUE A HEAT ADVISORY FOR THE FL ZONES TODAY AS MORNING LOWS
THERE STALL AROUND THE 80 DEGREE MARK AND AFTN HEAT INDEXES CLIMB
INTO THE 110-115 DEGREE RANGE.
FIRE WEATHER WATCH WARRANTED ALL AL-FL ZONES TODAY AS NEEDED
HUMIDITIES AND WINDS MAY GET CLOSE TO CRITERIA.
PRELIM NUMBERS...
MOB GG 100/077 098/077 097 39323
PNS GG 100/079 099/078 098 39323
DTS GG 098/079 097/079 097 39323
GZH GG 101/073 099/073 098 39323
2R0 GG 101/073 100/073 098 39213
61A GG 101/073 100/073 098 39213
.MOB...
AL...FIRE WEATHER WATCH ALZ039-393<064 THRU 7 PM TODAY.
FL...HEAT ADVISORY TODAY FLZ001>006.
FIRE WEATHER WATCH FLZ001>006-008 THRU 7 PM TODAY.
MS...NONE.
*The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:48 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 27 min |
| Jul 20, 3:39 PM CDT | Severe Thunderstorm Warning | MOB | Marengo | 36 min |
| Jul 20, 3:54 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 36 min |
| Jul 20, 4:02 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 28 min |
| Jul 20, 4:43 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 32 min |
| Jul 20, 6:01 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 29 min |
| Jul 20, 6:48 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.